Kansas, 2004

Hail in Kansas, June 13, 2004

June 13, 2004 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 13, 2:33 PM CST, 8 hours 39 minutes earlier.

Area forecast discussion, Jun 13, 2:33 PM CST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUN 13 2004

.DISCUSSION...
FORECAST CHALLENGE IS TIMING OF THUNDERSTORM CHANCES THROUGH THE
NEXT SEVEN DAYS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE NEXT COUPLE DAYS AS
WEAK SHORTWAVES MOVE THROUGH THE WESTERLY FLOW MAINLY ACROSS THE
NORTHERN PLAINS. SOME SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED ALONG THE DRYLINE ACROSS NORTHWEST KS...BUT HAVE BEEN
DISSIPATING AFTER THEY MOVE AWAY FROM THE BOUNDARY. LAST NIGHTS MCS
DID A LOT TO STABILIZING THE ATMOSPHERE...AND THE RISK FOR SEVERE
WEATHER HAS DIMINISHED AS REFLECTED IN THE SWODY1. WILL HAVE
SCATTERED WORDING ACROSS THE NORTHERN COUNTIES WHERE THE PRECIP HAS
ALREADY BEGUN. WILL ONLY HAVE SLIGHT CHANCE POPS FOR EAST CENTRAL
KS. THINK THERE IS NOT ENOUGH INSTABILITY FOR THUNDERSTORMS TO
DEVELOP. MODIFYING THE 18Z SOUNDING FOR TOP...WOULD NEED DEWPOINT IN
THE MID 60S AND TEMPS AROUND 90 TO OVERCOME THE CIN.

MODELS SHOW A WEAK COLD FRONT ENTERING THE FORECAST AREA TOMORROW.
THIS SHOULD PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS TO
REDEVELOP. THERE IS SOME DIFFERENCE BETWEEN THE GFS AND ETA ON WHERE
THE FRONT STALLS OUT SO HAVE A GENERAL 30 POP ACROSS THE WHOLE
FORECAST AREA. THINK THE THREAT FOR AN ORGANIZED MCS IS REDUCED
SOMEWHAT FROM EARLIER THINKING. A TROPICAL DISTURBANCE IS EXPECTED
TO DEVELOP ALONG THE TX GULF COAST AND THIS COULD HOLD THE DEEP
MOISTURE TO THE SOUTH.

AFTER A BREAK ON TUESDAY WHEN SOUTHERLY WINDS RETURN...A SERIES OF
COLD FRONTS ARE EXPECTED TO MOVE THROUGH THE AREA. THE SYNOPTIC
PATTERN BECOMES MORE AMPLIFIED FOR THE LATER HALF OF THE WORK WEEK
WITH RIDGING DEVELOPING ACROSS THE WEST. THIS WILL CAUSE BROAD
TROUGHING OVER THE PLAINS. AS SHORTWAVES ROTATE THROUGH THE
TROUGH...THEY WILL HELD DRAG COLD FRONT DOWN INTO KANSAS. TIMING
OF THESE FRONT HAS BEEN PROBLEMATIC WITH EVERY MODEL A LITTLE
DIFFERENT. THE GFS IS BY FAR THE FASTEST WITH THE SHORTWAVE ENERGY
ACROSS THE NORTHERN PLAINS AND THEREFORE FASTER WITH THE FRONT. HAVE
USED THE ETA FOR THE TIMING. THIS WOULD BRING THE FIRST FRONT UP TO
THE KS STATE LINE TUESDAY NIGHT AND THEN INTO THE FORECAST AREA
WEDNESDAY. THE POPS REFLECT THIS. HAVE INSERTED SMALL POPS FOR
FRIDAY AND FRIDAY NIGHT THINKING THE SECOND COLD FRONT WILL MOVE
INTO THE AREA. HOWEVER DO NOT HAVE A LOT OF CONFIDENCE IN THIS
TIMING AND LATER SHIFTS MAY NEED TO ADJUST IT. HAVE THE HIGHEST POPS
FRIDAY NIGHT. THIS SEEMED TO BE THE GENERAL CONSENSUS OF THE
SOLUTIONS...AND BASICALLY OVERLOOKED THE GFS BRINGING THE FRONT IN
FRIDAY MORNING AS DISCUSSED ABOVE.

WITH THIS PATTERN OF A BROAD TROUGH AND PERIODIC COLD
FRONTS...TEMPERATURES SHOULD BE BELOW NORMAL. HAVE TRENDED THE TEMPS
IN THIS DIRECTION WITH HIGHS THURSDAY THROUGH SATURDAY IN THE LOWER
80S AND LOWS AROUND 60. DID NOT HOWEVER GO AS COOL AS HPC/S NUMBERS.

LEFT SATURDAY AND SUNDAY DRY THINKING THE FRONT WOULD BE WELL SOUTH
OF THE AREA WITH SURFACE RIDING IN PLACE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE

&&

WOLTERS
Hazardous weather outlook, Jun 13, 3:42 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT SUN JUN 13 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-141000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
442 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS. ISOLATED HAIL UP TO AN INCH IN DIAMETER OR WIND UP
TO 60 MPH IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ARE POSSIBLE MONDAY AND MONDAY NIGHT ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THUNDERSTORM CHANCES
CONTINUE NEAR THE KANSAS AND NEBRASKA STATE LINE TUESDAY NIGHT...THEN
OVER THE WHOLE AREA WEDNESDAY AND WEDNESDAY NIGHT. THERE IS ANOTHER
CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
June 13, 11:12 PM CST
Where
Washington County, Mahaska
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406071.